This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
About a month ago I had, what appeared to be an analphylactic (sp.?) reaction to a food allergen and about one month prior, I had strep throat. Since that allergic reaction, I have had what has been determined to be anxiety or panic attacks related to the concern over my throat closing.
My doctor has prescribed Xanax temporarily and has started me on Paxil. I've been on Paxil for about two weeks and taking Xanax when necessary.
My questions relates to the fact that I still feel that there is something still causing my throat to feel uncomfortable. Sometimes is is a tightness that my doctors have told me accompanies anxiety and at other times it feels sore or like there is mucus in the back of my throat. I've also seen an ear, nose and throat doctor who told me that my airway, sinuses and throat appear to be fine.
Could the sensation I feel still be related to anxiety? At times I do feel a rapid heart rate and the concern over my throat closing but most of the time it's just the "uncomfortableness" of my throat that bothers me.
I also have airborne allergies (i.e., dust, grass, pollen, etc.) and was taking 180mg of Allegra daily. Should I continue to take the Allegra? Could that help any seasonal problems that could be affecting my throat?
Finally, do the symptoms I describe sound like an anxiety related issue?
In looking at the other messages posted I feel better that I'm not necessarily alone in dealing with these issues.
Dr. J. R.
I too, was on Paxil last year for anxiety. It helped a lot, you just have to give it time to kick in. My main reason for responding is, I had the throat tightness also. Not from anxiety, but from the Paxil. It is listed as a side effect, but, it will go away in a few weeks, and is nothing to be concerned about and I would not stop taking the medicine because of it. Your anxiety is just making the feeling worse. Hang in there, it will get better.
When I was going through major anxiety/panic attacks about 10 years ago, one of the things that really scared me was the feeling that my throat was about to close and I wouldn't be able to breathe. I found that deep breathing and relaxing helped, the more worried I got about it, the worse my throat felt. Sometimes when I was eating and I thought about swallowing, I couldn't - the reflex just wouldn't happen. I thought there was something seriously wrong with my throat. I couldn't wear turtle necks, scarves and sometimes even a necklace would cause me to feel as if I was choking. I took amitriptiline and some other meds that I can't remember. They all produced dry mouth and as I took them before bed, I would awaken at times having difficulty breathing because my throat was so dry the swallowing reflex made me choke. So watch out for the meds too, possibly they could make your throat feel worse.
Trust me, anxiety can be overcome. It takes a lot of work - don't depend on medication if you don't have to. Get into a support group if you can. Anxiety and the mind can play some serious tricks on your body. I had a hard time believing that when I had bad anxiety, but I understand now what it can do to you. Good Luck!!!
You might want to check out some of the postings regarding Paxil withdrawal also. I've been on it 6 years and, after seeing other's experiences, I am scared to death to stop. If you've only been taking it two weeks, maybe you want to reconsider?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.